Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Hair breakage
avatar
whitefrazier posted:
Does anyone else have issues with hair breakage or hair falling out. Besides having MS I also have hypothyroidism. Does all of this play a part? Does some of the medication cause it? Steriods? Copaxone? Help. It looks bad, I think I need to get a short hair cut now to help cover up the breakage. Urgh......help......
Reply
 
avatar
jules3K responded:
I am on Avonex and I have lost more than half of my hair! Its heartwrenching and it feels like you are alittle helpless since we need to stay on our therapy. I was thinking about trying copaxone to see if that would stop it. After reading your post I dont know what to do. I want to save whats left but i dont know how. You should get the thyroid balanced out, it may be the culprit. I would love to know if its the copaxone or your thyroid.
 
avatar
chelylynne replied to jules3K's response:
HI...I was on avonex for 9 mos and my hair fell out like crazy. I'm on Tysabri now and I'm excited because I'm seeing little baby hairs coming back in!

My doctor said it wasn't the avonex, but my hairdresser said she sees it all the time with interferons. And since it has started coming back...I'm convinced it was.

Michele
 
avatar
kshah0512 responded:
I have been on Copaxone for 11yrs. so I dont think its from that. Last year my hair started falling out by the handfuls. Every time I get a refill on any meds I always read the pamplet to see any new side effects. I don't recall seeing anything about hair loss. I did end up getting a short hair cut so I dont notice it as much. This will probably come out as a side effect years from now just like the migraines and the effect ms has on our sex lives. We really have no idea what the long term effects of all the meds we take are going to do to our bodies. It really sucks!!
 
avatar
Rory26312 replied to chelylynne's response:
My sister has had this promblem of and on and was told it was the Avonex but like Jules she had Thyroid trouble as well so who knows .

BTW Michele how goes things hope all is well and that ty is treating you better than Avonex.

Rory
 
avatar
Neil S Lava, MD responded:
A known side effect of interferons is hair loss but this is not usually seen with Copaxone. Thyroid disease can cause hair loss.
You should discuss this issue with your physician.
 
avatar
jules3K replied to chelylynne's response:
Hi, that's actually helpful for me to hear. I need to decide whether to stay on Avonex and lose what's left or deal with skin issues and go on Copaxone. I'm still having some small exacerbations so it may be wise to change and see how it goes for awhile. Is the Tysabri an injection or infusion? It's great you are getting your hair back!
 
avatar
jules3K replied to Neil S Lava, MD's response:
Thank you for the information, I really didn't know that this was a known side effect, well listed as 4%, it may be under-reported. My neuro didn't seem to be aware of it.
 
avatar
corbat2000 responded:
Hi,
I know this was a post from a few weeks ago. I hope this might help someone. I have found a way to stop my excessive hair loss. Mine too came after I started my medicine. I am taking Rebif.
My hairdresser actually suggested it. I a taking a vitamin suppliment called Biotin (B7). I have been taking the suppliment daily . I have noticed such a change in the last 2 months. I do not have clumps of hair coming out when I am washing and brushing my hair. I even have new growth all over my head.
Biotin is a water soluble vitamin, any excess in your system is excreted through urine.
Ask your dr and see if you can take it, it might help.
Rebecca
 
avatar
shirley1642 replied to Rory26312's response:
I have MS, And I've lost my hair. I'm new to MS. I was wondering does MS cause hair loss. I will be starting Copaxone next week. My hair is looking really bad
 
avatar
Rory26312 replied to shirley1642's response:
Hi Shirley

We seem to be coming to the conclusion that MS does not cause hair loss but rather the interferon treatments can as a side effect.

Stress can be a big factor in hair loss so the diagnostic process probably hasn't helped you in this regard.

If your thyroid function wasn't checked it might be a good idea to have it done just in case.

Rory
 
avatar
jules3K replied to corbat2000's response:
Hi,
Thank you for the tip, I will try it! I was told by a derm. to take that very supplement a year ago for my thin nails. I guess the time is right. Makes you wonder about what changes the bio drugs do in the skin & hair cells.

Thanks again,
Jules
 
avatar
chelylynne replied to jules3K's response:
Jules, I just saw your question about Tysabri. You've probably found out already, but Tysabri is an infusion and it's only once a month!

It definitely has it's risks, but I love only having to deal with medication issues once a month!

I don't have flu symtoms either. That's awesome


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Wealth of vitamin D and MS information
There is a lot of information on vitamin D and MS at VitaminDWiki. Shortcut to the MS material is http://tinyurl.com/MSVitaminD . You ... More
Was this Helpful?
24 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.